Category: Drug-Induced Movement Disorders
Objective: To report a case of amantadine-induced negative myoclonus in a patient with Parkinson’s disease.
Background: Parkinson’s disease is a progressive neurodegenerative disease that involves the basal ganglia and is characterized by rest tremor, rigidity, bradykinesia, and postural instability. Myoclonus is a sudden involuntary jerking caused by muscular contractions. Positive myoclonus is due to increased contraction, while negative myoclonus is due to interruption of contraction activity. Myoclonus can be secondary to medications, such as antidepressants and opiates, but can also be rarely seen in disorders affecting the basal ganglia.
Method: This is a case report from medical chart and literature review. The patient was an 80-year-old man with a six-year history of Parkinson’s disease. He was started on amantadine 100 mg daily due to bothersome levodopa-induced dyskinesias. After a week, amantadine was increased to 100 mg twice daily, causing worsening of “tremors”. Despite a reduction to 100 mg daily, the patient’s examination demonstrated diffuse myoclonus while at rest, as well as negative myoclonus when attempting to stand or hold his arm antigravity.
Results: Laboratory test sent for evaluation of toxic-metabolic disturbances that commonly lead to myoclonus and/or asterixis was unremarkable, including ammonia, liver function tests and renal function. Amantadine was slowly tapered off with resolution of jerking movements three days after discontinuation of therapy.
Conclusion: Although the patient was taking other concurrent medications that are associated with drug-induced myoclonus, including desipramine, bupropion, gabapentin, and carbidopa/levodopa, it is unlikely that these medications contributed to the onset of acute myoclonus as his myoclonus resolved promptly once amantadine was discontinued. The mechanism of amantadine-induced myoclonus is unknown but may be related to its NMDA receptor antagonistic properties. As demonstrated in this case, amantadine-induced myoclonus does not appear to be dose-related as the patient’s myoclonus did not improve after his dose of amantadine was halved. Our case was unique due to the presence of asterixis with postural tasks and standing, which has not been described previously. Health care providers should be aware that amantadine can rarely be associated with myoclonus and should monitor patients closely following amantadine initiation.
References:  Caviness JN, Adler CH, Beach T, et al. Myoclonus in Lewy body disorders. In: Fahn S, Frucht SJ, Hallett M, Truong D, editors. Myoclonus and paroxysmal dyskinesias. Advances in neurology. Volume 89. New York, NY: Lippincott Williams & Wilkins, 2002:23–30.  Jiménez-Jiménez FJ, Puertas I, de Toledo-Heras M. Drug-induced myoclonus: frequency, mechanisms and management. CNS Drugs. 2004; 18:93-104.  Janssen S, Bloem BR, van de Warrenburg BP. The clinical heterogeneity of drug-induced myoclonus: an illustrated review. J Neuro. 2017;264:1559-66.  Klawans HL. Goetz C, Bergen D. Levodopa-induced myoclonus. Arch Neurol. 1975;32:330-4.  Matsunaga K, Uozumi T, Qingrui L, et al. Amantadine-induced cortical myoclonus. Neurology. 2001; 56: 279-80.  Pfeiffer RF. Amantadine-induced “vocal” myoclonus. Mov Disord. 1996; 11:104-6.  Yarnall AJ, Burn DJ. Amantadine-induced myoclonus in a patient with progressive supranuclear palsy. Age Ageing. 2012; 41: 695-6.
To cite this abstract in AMA style:M. Vuong, L. Poon, A. Lee, J.R Zuzuárregui. Amantadine-induced negative myoclonus in a patient with Parkinson’s disease: A case report [abstract]. Mov Disord. 2020; 35 (suppl 1). https://www.mdsabstracts.org/abstract/amantadine-induced-negative-myoclonus-in-a-patient-with-parkinsons-disease-a-case-report/. Accessed December 5, 2023.
« Back to MDS Virtual Congress 2020
MDS Abstracts - https://www.mdsabstracts.org/abstract/amantadine-induced-negative-myoclonus-in-a-patient-with-parkinsons-disease-a-case-report/